The week that lasted a lifetime

(Please don’t panic if you’re reading this and are about to start chemo, my side effects were unusual and my other 3 chemos were much better)

Chemotherapy effects everyone in different ways, there are many kinds of chemo drugs which have an array of delightful side effects, ranging from extreme exhaustion, to constant nausea, to finger nails falling off. Two people can be on the same chemotherapy yet have completely different side effects, it’s a bit of a lucky dip, well a shitty dip really. Roll up, roll up let’s see which crappy side effect you can win. Some people are totally debilitated while others suffer only a mild impact even still managing to work.

Unfortunately, my first chemo put me in to the debilitated camp, it pushed me down to rock bottom and was without doubt the worst week of my life. My symptoms started out with horrible brain fog, I’d imagined myself after chemo lazing on the couch reading or watching TV but for the two days after my treatment I couldn’t concentrate on anything, I felt weirdly twitchy and my brain was very fuzzy. This was super frustrating as time just seemed to pass at snail’s pace and it was very hard to distract myself.

As directed by my chemo nurse I was taking steroids and sickness tablets. Steroids have a strange effect on the body, they make you feel quite hyper and wired so often effect your sleep. Insomnia was the worst side effect I experienced during my chemo, I didn’t sleep for five whole nights and it was hellish. Sleep deprivation is hard enough when you wake at 3am then can’t get back to sleep, anyone who’s had a new born baby knows how difficult it is to function without enough sleep. Unfortunately, I wasn’t just missing a few hours each night I literally did not sleep, not a single wink for 5 whole days and nights. I didn’t even yawn! I would lie in bed with my heart racing and my body twitching, when I eventually seemed to relax and feel myself fall over to sleep it was like someone was grabbing me and jolting me awake. To begin with I put it down to the steroids as many people find they play havoc with their sleep. By day three I was struggling and visited the doctor who asked me little about the medications I was taking and sent me home with some sleeping tablets, I was so happy that I’d finally get some rest. Chemo is so hard on your body and lack of sleep was really hindering my recovery. Sadly, the sleeping tablets didn’t do their job and I spent several hours having fitful dreams and talking a lot of rubbish to my husband. I was convinced the sleeping tablets hadn’t agreed with me. Back down stairs I went again watching Netflix and reading most of the night. My brain just seemed to be on fire, I sat one night writing for hours, my head just bursting with thoughts.

I just couldn’t understand how the steroids where still having this effect when it had been several days since I had taken them, then the penny dropped, maybe it wasn’t the steroids maybe it was something else I was taking. I quickly read the side effects list for the anti sickness tablets I’d been taking, it described to a ‘tee’ how I had been feeling. The ironic thing was I hadn’t even been feeling sick, even in the mornings when the tablets should have been wearing off, I’d just taken them as the nurse had said I should as it’s easier to prevent sickness then treat it. The next day the nurse confirmed over the phone that the sickness medication seemed to have been the problem but offered little advice about helping my insomnia, I felt so exhausted and unsupported I hung the phone up on her in a flood of tears. I was truly terrified I would never sleep again, I was anxious and shattered, my body felt like it was giving up. The worst part of it all was my 8 year old little girl and 5 year old little boy watching me sob uncontrollably on the couch, their faces were so shocked and worried it made my heart ache. My husband comforted me as I mumbled that I wasn’t doing another chemo if this was what it was going to be like, I just couldn’t cope. Even after hours of internet reading about Insomnia and trying all sorts of relaxation techniques nothing was helping me grabbing those precious 40 winks.

By the Friday, a week after the first chemo I went back to the doctors and explained everything through my tears. It was a different doctor and he was amazing, he spent 45 minutes with me and was so kind and understanding. He explained that the shock of the chemo and the sickness medication had put my brain in to a fight or flight mode causing my body to produce adrenalin which was why I felt so wired and couldn’t sleep. The result was vicious anxiety cycle. Rather than having a reaction to the sleeping medication I had been given, it simply hadn’t been strong enough to counter balance the adrenalin in my body which was why it had made me feel so strange. I left the doctor’s office feeling so reassured and like there was hope for recovery. That night I got 4 amazing hours sleep thanks to good old temazepam and by the following week I was back to sleeping 7 hours naturally. I now understand why sleep deprivation is used as a form of torture as it truly breaks the soul.

The good news is my following three chemotherapy rounds were much better, I still got the horrible hangover mixed with flu symptoms, some nausea and a rancid furry mouth but it was manageable and I began to improve after about a week.

 

Some interesting facts about Insomnia:

  • 30-50% of cancer patients suffer insomnia
  • Only around 15% speak to their doctor about their insomnia
  • Sleep deprivation lowers the immune system and is closely linked to depression
  • During experiments on rats and dogs sleep deprivation for 4-5 days caused all subjects to die

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s